Refractory topiramate-induced angle-closure glaucoma in a man: A case report

Matthew C. Willett, Deepak P. Edward

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

Introduction: Topiramate is a sulphonamide derivative indicated in the treatment of epilepsy and migraine. A known adverse affect is an idiosyncratic reaction that results in angle-closure glaucoma. We describe a patient with bilateral glaucoma related to topiramate that showed some unusual clinical features. Case presentation: A 39-year-old Caucasian man presented with acute angle-closure glaucoma; he initially presented with intractable headaches after being treated with an escalating dose of topiramate. Clinical signs included elevated intraocular pressure that was initially refractory to treatment, shallow anterior chambers, and extensive bilateral choroidal effusions. After treatment with intravenous methylprednisolone, in conjunction with conventional glaucoma treatment, there was rapid reduction of intraocular pressure, gradual delayed resolution of the choroidal effusion and induced myopic shift; and eventually a good outcome without optic nerve damage. Conclusion: This case illustrates the importance of recognizing this entity in a non-ophthalmic setting and that intravenous methylprednisolone may be useful in the treatment of the condition when it is not responsive to conventional treatment. In addition, it is important to recognize that complete resolution of visual symptoms from the myopic shift may be delayed, despite normalization of intraocular pressure.

Original languageEnglish (US)
Article number33
JournalJournal of Medical Case Reports
Volume5
DOIs
StatePublished - 2011
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Refractory topiramate-induced angle-closure glaucoma in a man: A case report'. Together they form a unique fingerprint.

Cite this